Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 43, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2002, 1:48 PM CST for Barbour County, Alabama. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 1:48 PM CST (19:48 UTC)
- Expired
- Mar 31, 2002, 2:15 PM CST
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Barbour County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 1:55 PM CST | Thunderstorm Wind 50 E | Clayton, AL | A large tree was blown down and landed on an automobile. The vehicle suffered moderate damage. |
| Mar 31, 2:15 PM CST | Hail 0.88 | Eufaula, AL | Nickel size hail was observed northwest of Eufaula near the Barbour and Russell County line. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 12:45 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
476 WUUS54 KBMX 311948 SVRBHM ALC005-312015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 147 PM CST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH BARBOUR COUNTY IN SOUTHEAST ALABAMA * UNTIL 215 PM CST * AT 145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLAYTON...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHERN BARBOUR COUNTY...AS WELL AS THE TOWNS OF COMER AND SPRING HILL. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:45 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 31, 12:45 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1245 PM CST SUN MAR 31 2002 ONE MORE UPDATE TO ZONES FOR SEVERE THUNDERSTORM WATCH 67. .BHM...SVR TSTORM WATCH 44>50.
In the hours before
Local storm report, Mar 31, 10:42 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PM/AM SEVERAL REPORTS
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CST SUN MAR 31 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1017 AM ABERNANT AL 0.88 IN HAIL
03/30/02 TUSCALOOSA EMA REPORTED NEAR
ABERNANT
CORRECTED HAIL SIZE
1040 AM HUEYTOWN AL 0.75 IN HAIL
03/30/02 JEFFERSON STORM SPOTTER REPORTED
1040 AM SHELBY AL 2.75 IN HAIL
03/30/02 SHELBY HAM REPORTED NEAR
S.SHADES RD./HWY 152
1053 AM PELHAM AL 1.50 IN HAIL
03/30/02 SHELBY STORM SPOTTER REPORTED
1115 AM HARPERSVILLE AL 1.75 IN HAIL
03/30/02 SHELBY EMA REPORTED
1130 AM WINTERBORO AL 1.00 IN HAIL
03/30/02 TALLADEGA EMA REPORTED
1205 PM LINEVILLE AL 1.00 IN HAIL
03/30/02 CLAY EMA REPORTED
1210 PM STEMLEY AL 1.50 IN HAIL
03/30/02 TALLADEGA EMA REPORTED
1225 PM AL WIND DAMAGE
03/30/02 TALLADEGA SEVERAL LARGE TREES DOWN
NEAR OLD LINCOLN HWY/SIMS
RD
1240 PM AL 0.88 IN HAIL
03/30/02 RANDOLPH EMA REPORTED VERY HEAVY
RAINS = STREET FLOODING
1255 PM POTASH AL 0.88 IN HAIL
03/30/02 RANDOLPH EMA REPORTEDSpecial weather statement, Mar 31, 11:20 AM CST, 2 hours 28 minutes before
ALZ001>050-DDHHMM- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1120 AM CST SUN MAR 31 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL ALABAMA THIS AFTERNOON... ...HEAVY RAIN EXPECTED ACROSS NORTHERN THIRD OF ALABAMA THIS AFTERNOON.... THE AREA OF A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...HAS BEEN REDUCED TO JUST CENTRAL AND SOUTH ALABAMA. THE AREA IS NOW GENERALLY SOUTHEAST OF A LINE FROM LINDEN...TO CLANTON...TO HEFLIN. SOME THUNDERSTORMS THIS AFTERNOON WILL LIKELY CONTAIN LARGE HAIL AND PRODUCE DAMAGING WINDS. ADDITIONAL RAINFALL IS EXPECTED THIS AFTERNOON OVER NORTH ALABAMA... WHICH MAY PRODUCE SOME FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. HEAVY RAINFALL WILL LIKELY PRODUCE STANDING WATER ON THE ROADWAYS. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS DEVELOPING SEVERE WEATHER THREAT.
Local storm report, Mar 31, 1:12 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CST SUN MAR 31 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1253 PM HOPE HULL AL 0.88 IN HAIL
03/31/02 MONTGOMERY PUBLIC REPORT
0105 PM MONTGOMERY AL 0.25 IN HAIL
03/31/02 MONTGOMERY WAKA BROADCASTERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 12:34 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 56 min |
| Mar 31, 1:15 PM CST | Severe Thunderstorm Warning | BMX | Elmore | 45 min |
| Mar 31, 1:32 PM CST | Severe Thunderstorm Warning | BMX | Pike | 43 min |
| Mar 31, 2:05 PM CST | Severe Thunderstorm Warning | BMX | Russell | 55 min |
| Mar 31, 2:11 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 14 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.